Kansas, 2021

Extreme Cold in Kansas, February 14 to 16, 2021

February 14 to 16, 2021 · NWS EAX · 21 events in 7 counties and zones

On February 5, a cold air mass settled into the center part of the country, which caused temperatures to go below freezing. They would not return to the freezing/melting point until several weeks later.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On February 5, a cold air mass settled into the center part of the country, which caused temperatures to go below freezing. They would not return to the freezing/melting point until several weeks later. The worst of the cold snap occurred between February 14 through February 16. Aside from the cold air arrival, several inches of snow fell, which allowed the already historically cold airmass to hold together. Minimum temperatures on Monday the 15th and and Tuesday the 16th reached negative double digits, and daytime highs across the area failed to reach zero degrees. In Kansas City, this marked the first time for a negative high temperature since a previous historic cold air outbreak in December of 1989. Even more rare was the 10-20 mph wind that accompanied the cold airmass, which caused wind chills each day to approach the 20 to 30 degree below zero mark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 13, 10:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 13, 10:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1034 PM CST Sat Feb 13 2021

.Discussion...
Issued at 318 PM CST SAT FEB 13 2021

Key Messages:

- Historic and dangerous temperatures and wind chills are expected
to continue through this weekend and into Tuesday. The coldest
temperatures/wind chills are expected Sunday night/Monday  morning
and Monday night/Tuesday morning. A wind chill warning  will be in
effect from 6 PM tonight through Monday evening, and very likely
will be extended through Tuesday, for wind chills between -20F and
-30F. These dangerous wind chills can result in frostbite to exposed
skin within 20 to 30 minutes, or less if skin is wet.

- Light snow accumulations on the order of 1 to 3 inches is possible
for areas along and north of Interstate 70 from Sunday morning into
Monday morning. The highest amounts of 3 to 5 inches can be expected
south of Interstate 70 and toward the Ozark Plateau.

Discussion:

Despite sunny skies this afternoon, temperatures have struggled to
climb into the positive single digits after most of the area fell
below zero early this morning. In addition, winds of 10 to 15 mph
have resulted in wind chill values of -5F to -15F for much of the
forecast area. Temperatures will once again plummet below zero
tonight with wind chills of -15F to -25F by Sunday morning. Daytime
highs will not be pleasant, especially for areas across northern
Missouri, where temperatures might not even reach zero degrees. The
coldest temperatures and wind chills will arrive Sunday night into
Monday and Monday night into Tuesday as temperatures drop to, or
below, -10F. Wind chills both Sunday night/Monday morning and Monday
night/Tuesday morning will range from -20F to -30F and will make
conditions very dangerous for any person, or pet, who will be
outside for any length of time past 10 to 15 minutes.

While the dangerous temperatures and wind chills are the primary
concern over the next several days, the overall weather pattern
continues to remain active with several rounds of snow also
expected. The first of these will impact the area starting Sunday
morning as light snow overspreads eastern Kansas and western
Missouri from southwest to northeast. Models are still fairly
consistent with the highest snowfall amounts falling south of
Interstate 70 where most areas are expected to receive between 3 to
5 inches of dry, fluffy snow. Areas generally along and north the
Interstate will generally see 1 to 3 inches. Snow will move from
west to east Monday morning and early afternoon. With skies clearing
behind this system, fresh snowpack, and light winds...Tuesday
morning will likely be the coldest morning of this stretch of brutal
temperatures.

The next system will move in Tuesday night into Wednesday and with
cold temperatures still in place, there is a likely chance we could
see another round of light snow out of this system. If the models
are right, we could finally see temperatures climb back into the 20s
by late in the upcoming workweek.

&&

.Climate...
Issued at 440 AM CST SAT FEB 13 2021

We will be watching for the potential for record low temperatures
each morning February 14 through February 16. The records for
Kansas City (since 1888) and current forecast for that stretch
are:

Date/Record Low/Forecast Low
(2/14) / -4 (1936) / -3
(2/15) / -6 (1936) / -9
(2/16) / -8 (1979) / -16

Aside from record lows, we will also threaten the low max
temperature records for the above dates.

At St Joseph (since 1908) the respective records for February
14-16 are:

(2/14) -10 (1936)
(2/15) -9 (1936)
(2/16) -13 (1979)

Again, each day is expected to threaten these record lows. Aside
from record lows, we will also threaten the low max temperature
records for all the above dates.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1029 PM CST SAT FEB 13 2021

VFR conditions will prevail overnight into the early morning hours
as our next snow system moves in from west to east between 11Z
and 13Z Sunday morning. Clouds will gradually fill in after 06Z,
with light snow moving in around 11Z- 13Z. IFR conditions are
likely as ceilings drop to ~3000ft with visibilities reducing
between 1-2SM. By 17Z, LIFR is possible as moderate snow is
expected to move in with ceilings near 1000ft and deteriorating
visibilities around 1/2SM. Conditions may improve to IFR by 01Z-
02Z as visibilities improves once the snowfall starts to taper
off.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 6 AM Sunday to 6 PM CST Monday for
     KSZ025-057-060-102>105.

     Wind Chill Warning until 6 PM CST Monday for KSZ025-057-060-
     102>105.

MO...Winter Weather Advisory from 6 AM Sunday to 6 PM CST Monday for
     MOZ020>022-028>033-037>040-043>046-053-054.

     Wind Chill Warning until 6 PM CST Monday for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...PietrychaP
Aviation...Klaus
Hazardous weather outlook, Feb 13, 4:53 AM CST, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CST Sat Feb 13 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CST Sat Feb 13 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Dangerously cold conditions will continue through the day. Wind
 Chills in the negative teens to negative 20 will persist, dropping
 further overnight into early Sunday morning. A Wind Chill Warning
 has been issued from 6 PM CST tonight through Noon on Monday for
 wind chills between -20 and -30 F.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Snow is expected to develop through the daylight hours beginning
 Sunday morning and continuing into Monday. The greatest chance of
 accumulating snow will exist along the Missouri River and south. A
 winter weather advisory is in effect for the KC Metro and locations
 south and southeast beginning 6 AM Sunday morning. Accumulation of
 1 to 2 inches is possible across the KC Metro, with upwards of 2 to
 3 inches along the northern reach of the Ozark Plateau.

 Bitter cold temperatures will persist through Tuesday. The coldest
 temperatures will occur Tuesday morning, with air temperatures in
 the negative teens to negative 20 and wind chills expected in the
 negative 20s.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Atchison

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Doniphan

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Doniphan forecast zone
Reported by
ASOS
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Johnson

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Leavenworth

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Leavenworth forecast zone
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Linn

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Miami

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Miami forecast zone
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Wyandotte

When
February 14, 12:00 AM CST to 9:00 AM CST
Where
Wyandotte forecast zone
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

In the first night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Doniphan

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Doniphan forecast zone
Reported by
ASOS
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Johnson

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Leavenworth

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Leavenworth forecast zone
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Linn

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Miami

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Miami forecast zone
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Wyandotte

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Wyandotte forecast zone
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Atchison

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

In the second night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Atchison

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Doniphan

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Doniphan forecast zone
Reported by
ASOS
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Johnson

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Leavenworth

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Leavenworth forecast zone
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Linn

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Miami

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Miami forecast zone
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

Extreme Cold/Wind Chill, Wyandotte

When
February 16, 12:00 AM CST to 9:00 AM CST
Where
Wyandotte forecast zone
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

In the third night of bitter cold across the area, temperatures dropped well below zero and with winds around 10-20 mph wind chills overnight going into Sunday morning dropped to around 20 to 30 below.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933397, 933398, 933399, 933400, 933401, 933402, 933403, 933405, 933406, 933407, 933408, 933409, 933410, 933417, 933404, 933411, 933412, 933413, 933414, 933415, 933416.